Lightning, Jefferson
- When
- August 26, 9:57 AM EST
- Where
- Jefferson County, Shepherdstown
- Reported by
- NEWSPAPER
- Coordinates
- 39.308, -77.863 (the zone’s center; the record gives no point)
A home caught fire after being struck by lightning.
A line of thunderstorms with high winds moved through Morgan, Berkeley, and Jefferson counties during the afternoon of the 26th. Over 8,000 customers lost power in these areas as a direct result of the storms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A line of thunderstorms with high winds moved through Morgan, Berkeley, and Jefferson counties during the afternoon of the 26th. Over 8,000 customers lost power in these areas as a direct result of the storms. In Morgan County, trees and power lines were downed countywide. In Berkeley County, trees were downed along Route 45 between Martinsburg and Shepherdstown. Trees were also downed in a neighborhood eight miles north of the Martinsburg airport. A wind gust of 47 MPH was recorded in Falling Waters. In Jefferson County, numerous trees were downed in Kearneysville and Shepherdstown. Tree damage was also reported in the Leetown area. Route 230 south of Shepherdstown and Route 9 east of Charles Town were blocked by fallen trees. Penny sized hail fell in Harpers Ferry. In addition, a late morning thunderstorm led to a fire at a home in Shepherdstown. Lightning struck a home on Elizabeth Court and the home sustained significant damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 26, 9:50 AM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EDT TUE AUG 26 2003 UPDATE...LATEST RADAR IMAGERY SHOWS A LINE OF STORMS FROM NEAR FDK WWD TO JUST NORTH OF OKV. THIS LINE PRODUCED 23KT GUST AS IT WENT THROUGH MRB. 12Z IAD SOUNDINGSHOWS A MDT UNSTABLE AIR MASS ALREADY WITH CAPES UP TO 2000J/KG AND LI OF MINUS 4. MODIFYING FOR AFTERNOON CONDITIONS 91/70 YIELDS LI OF MINUS 8 AND CAPES UPWARD OF 4000 J/KG. SO POTENTIAL EXISTS FOR AN ACTIVE AFTERNOON IF STORMS CAN GET GOING. UPPER AIR CHARTS THIS MORNING SHOW THAT 500 MB FLOW IS NOT TERRIBLE STRONG AT ONLY 30 KTS AND 700 AT 25KT. MAIN THREAT WITH THESE STORMS WILL BE SOME BRIEF STRONG GUSTS AS LINES MOVE THRU. MORNING SOUNDING ALSO INDICATED +19C AT H85 WHICH SUPPORT LOW 90S IN CLOUD FREE AREAS BUT GIVEN LATEST TRENDS SEEN ON RDR WILL HOLD INTO THE UPPER 80S. BETTER CHANCE FOR HITTING 90+ IN THE SW BY CHO. ONLY SOME MINOR CHANGES FOR MORNING UPDATE MAINLY TO WEAK TEMPS OVER RAIN COOLED AREAS TO THE NORTH. ROSA .SHORT TERM...TODAY THRU WED... THE COOL DRY AIR WAS SHORT LIVED...AND THE MOISTURE HAS ALREADY RETURNED. COMPLICATED FCST TODAY. ONGOING ELEVATED STORMS IN AREA OF BROAD WAA OVR CEN/WRN PA ATTM. THESE STORMS HV BEEN INCHING CLOSER TO THE MASON DIXON THRUT THE OVNGT. ELEVATED INSTABILITY SUFFICIENT TO KEEP THIS ACTIVITY GOING TOWARD SUNRISE...WHICH MEANS THAT SOME OF IT WL REACH NRN ZNS IN THE NEXT COUPLE OF HRS. ENOUGH ELEVATED CAPE AND DEEP LYR SHEAR ABOVE THE LCL TO SUGGEST THAT A FEW OF THESE COULD PRODUCE SOME SMALL HAIL...BUT OVRALL SVR RISK NOT HIGH WITH THIS ACTIVITY. MEANWHILE...SMALL FORWARD PROPAGATING MCS APCHG KCLE ATTM RACING SEWD AT OVR 40KT. THIS ACTIVITY COULD ALSO REACH NW ZNS BY SUNRISE. SOME POT FOR WNDG GIVEN THE ACTIVITY IS ABLE TO SUSTAIN ITSELF THIS FAR SE. WHAT REMAINS OF THIS CONVECTIVE ACTIVITY DURING THE DAYTIME HRS IS PROBLEMATIC AND WL HV SIGNIFICANT IMPACT ON SENSIBLE WX FOR THE AFTN/EVE HRS. PRIND THAT OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY WL BE THE PRIMARY FOCUS FOR ANY ORGANIZED AFTN CONVECTION. DEEP LYR SHEAR IS SUFFICIENT TODAY FOR SVR WX AS MOD-STG NWLY FLOW OVERSPREADS THE CWFA. NWLY FLOW OF 40-50KT AND VRY DRY SUB CLD LYR SUGGESTS THE PRIMARY SVR RISK WL BE WIND DMG...BUT CANT RULE OUT ISOLD HAIL GIVEN FALLING WBZ VALUES. SHORT LINES AND BOWS WOULD BE FAVORED WITH LONG STRAIGHT LINE HODOGRAPHS THIS AFTN/EVE. OVR SW ZNS SW OF THE BEST NWLY FLOW...WDLY SCT/SCT TSRA STILL ANTICIPATED...ESP OVR OROGRAPHICALLY FAVORED LOCALES AS MID LVL CAP ERODES THRUT THE DAY. GOOD UPR DIVGC PROGGED TO REMAIN OVR MUCH OF THE AREA THRUT THE EVE...AND THIS WL HELP TO SUSTAIN DIURNAL CONVECTION WELL INTO THE EVE. BY TNGT...XPCT A REPEAT OF THIS PAST NIGHT...EXCEPT A BIT FURTHER TO THE S. STGST BAND OF WESTERLIES INCHES SLIGHTLY FURTHER S...AND WOULD XPCT AT LEAST ONE MCS TO DEVELOP OVR THE OH VLY AND RACE EWD DURING THE OVNGT HRS. WL MAINTAIN CHC POPS ALL ZNS FOR THE NOCTURNAL CONVECTION TNGT. BY WED...FLOW WEAKENS SOMEWHAT AND BEST DYNAMICS LIFT TO THE NE. MUCH OF THE AREA BETWEEN SYSTEMS AT THAT TIME. NOT A LOT OF SUPPORT FOR WIDESPREAD CONVECTION...BUT AGAIN WITH MOSTLY UNCAPPED SNDGS AND RESIDUAL OUTFLOW BOUNDARIES WOULD XPCT AT LEAST WDLY SCT TSRA...AND WL MAINTAIN 30 POPS. LIMITING FACTOR WED IS DEEP DOWNSLOPING OVR THE AREA WHICH MAY LIMIT STORM POTENTIAL. TEMPS COULD BE A PROB TODAY DEPENDING ON CLD CVR. CONVECTIVE DEBRIS SHOULD KEEP TEMPS FM JUMPING TOO QUICKLY. BEST ESTIMATE OF TEMPS TODAY KEEPS THE AREA BLO HEAT ADV CRIT. FOR NOW WL NOT ISSUE THE ADV AS TEMPS LOOK TO TOP OUT AROUND 90F. MANNING .LONG TERM WED NGT THROUGH MON... UNSTABLE AIRMASS REMAINS IN PLACE EARLY WED EVENING THOUGH IT IS DRYING. CDFNT MOVING THROUGH CWA SHD HELP PROVIDE A FOCUS FOR LINGERING ACTIVITY. WILL KEEP 30 POPS RUNNING EARLY 4TH PERIOD. ETA DRIES AREA OUT THU. GFS IS A LTL LESS AGGRESSIVE. WILL MAINTAIN DRY FCST FOR NOW...THOUGH AM SKEPTICAL CDFNT IS GOING TO MAKE IT VERY FAR S GIVEN THAT ITS RUNNING INTO A FAIRLY STG RDG. FOR FRI...ATMOSPHERE APPEARS TO MOISTEN BACK UP AND DESTABILIZE. GFS FCST PW VALUES JUST OVR 2 BY DAYS END. MODEL SOUNDING IS UNCAPPED AND THERE IS SOME WEAK S/W ENERGY MOVING ACRS. WOULD LIKE TO PUT CHC POPS IN FOR FRI AFTN AND NGT. SHARP BUT SLOW MVG CDFNT SLATED TO ENTER NRN ZONES SAT. LATEST GFS IS SLOWER THAN 00Z RUN FROM LAST NGT. LOOKS LIKE A GOOD BATCH OF PCPN ALG FNT...AND IF ITS A SLOW MOVER...THE HOLIDAY WEEKEND COULD BE UNSETTLED. FOR SAT...BEST CHCS FOR PRECIP APPEAR TO BE IN THE NRN ZONES...IF GFS IS CORRECT. WILL KEEP POPS IN FOR SUN ALSO...THINKING BNDRY WILL DRIFT SLOWLY S ACRS AREA...THEN CLR THE CWA MON/LABOR DAY. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-261700- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA TODAY AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER TODAY ARE THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT MORE ISOLATED IN NATURE. STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM AND 9 PM. HOWEVER...ISOLATED SEVERE WEATHER WILL BE POSSIBLE THIS .DAYS TWO THROUGH SEVEN... ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS THE AREA. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON. MANNING
DCZ001-MDZ003-004-009-013-VAZ028-030-031-040>042-051>054-WVZ052-053- 261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1020 AM EDT TUE AUG 26 2003 A LINE OF STRONG THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO EXTREME NORTHERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE SOUTHEAST INTO THE WASHINGTON DC METRO AREAS THROUGH NOON. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
The Sterling radar (KLWX), 49 km away, was scanning. The volume nearest the first event began at 19:46 UTC.
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
A home caught fire after being struck by lightning.
Trees and power lines were downed.
Trees and power lines were downed.
Numerous trees were downed.
Penny sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335883, 5335884, 5335885, 5335887, 5335886.